Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 90, NWS Dodge City, KS

June 11, 2005Clark County, Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2005, 11:35 PM CDT for Clark County, Comanche County, Kiowa County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 11:35 PM CDT (04:35 UTC)
Expired
Jun 12, 2005, 12:11 AM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Clark County, KS, Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 12:00 AM CDTTSTM WND DMG11 S Sitka, KSFEW 1 INCH TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 120436
SVRDDC
KSC025-033-097-120515-
/O.NEW.KDDC.SV.W.0090.050612T0435Z-050612T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.
  EASTERN CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1215 AM CDT

* AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED 10 MILES SOUTH OF SITKA...MOVING NORTHEAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN COMANCHE COUNTY...
  RURAL AREAS OF SOUTHWESTERN KIOWA COUNTY...
  RURAL AREAS OF EASTERN CLARK COUNTY...
  ASHLAND... 
  SITKA...
  PROTECTION...
  
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...NEARLY CONTINUOUS 
CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3700 9989 3701 9948 3737 9930 3746 9926
      3745 9956 3746 9976

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDDC 120455
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 PM CDT SAT JUN 11 2005

KSC025-033-097-120515-
/O.CON.KDDC.SV.W.0090.000000T0000Z-050612T0515Z/
KIOWA KS-CLARK KS-COMANCHE KS-
1154 PM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN KIOWA...
EASTERN CLARK AND WESTERN COMANCHE COUNTIES UNTIL 1215 AM CDT...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH 
SIZE HAIL.  THIS STORM WAS LOCATED NEAR SITKA...AND MOVING NORTHEAST 
AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN COMANCHE COUNTY...
  RURAL AREAS OF SOUTHWESTERN KIOWA COUNTY...
  RURAL AREAS OF EASTERN CLARK COUNTY...
  PROTECTION...
  SITKA...
  ASHLAND... 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 9989 3701 9948 3737 9930 3746 9926
      3745 9956 3746 9976

$$

JOHNSON
000 
WWUS53 KDDC 120511
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 AM CDT SUN JUN 12 2005

KSC025-033-097-120520-
/O.CAN.KDDC.SV.W.0090.000000T0000Z-050612T0515Z/
KIOWA KS-CLARK KS-COMANCHE KS-
1210 AM CDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR COMANCHE...CLARK AND KIOWA
COUNTIES HAS BEEN CANCELLED...

AT 1206 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF WESTERN COMANCHE COUNTY...
  RURAL AREAS OF SOUTHWESTERN KIOWA COUNTY...
  RURAL AREAS OF EASTERN CLARK COUNTY...
  LAKE COLDWATER...

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 4 MILES NORTH OF PROTECTION...
MOVING NORTHEAST AT 35 MPH..

LAT...LON 3700 9989 3701 9948 3737 9930 3746 9926
      3745 9956 3746 9976

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:53 PM CDT, 8 hours 42 minutes earlier.

Area forecast discussion, Jun 11, 2:53 PM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT SAT JUN 11 2005

.DISCUSSION...

DAYS 1-2...

WEAK FRONTAL BOUNDARY LEFT OVER FROM THE FIRST UPPER WAVE EXTENDS
FROM THE AMARILLO AREA NORTHEAST TO ALVA TO CONCORDIA. VISIBLE
IMAGERY IS SHOWING HINTS OF SOME DEVELOPMENT SOUTHWEST OF AMARILLO ON
THIS BOUNDARY AND THIS COULD BE THE TREND FOR THE REMAINDER OF THE
AFTERNOON TO THE NORTHEAST OF THERE, POSSIBLY CLIPPING MY SOUTHEAST
ZONES. IN ADDITION, TOWERING CU HAVE BEEN INCREASING OVER THE HIGHER
TERRAIN OF NORTHEAST NM. MODELS ARE FORECASTING THIS ACTIVITY TO MOVE
GENERALLY OFF TO THE EAST NORTHEAST AND CONGEAL INTO AN MCS THAT
WOULD MOVE ACROSS THE PANHANDLES AND WESTERN OK. THE NORTHERN PORTION
OF THIS CLUSTER MAY MOVE ACROSS OUR SOUTHERN HALF OF COUNTIES SO WILL
LEAVE FORECAST ALONE. DUE TO THE UNCERTAINTY AS TO WHERE THE HEAVIEST
RAIN WILL SET UP, WHICH COULD BE TO OUR SOUTH, HAVE DECIDED NOT TO
HOIST A FLOOD WATCH.

COULD SEE MORE DEVELOPMENT DURING THE EARLY MORNING ON SUNDAY IN THE
WARM ADVECTION REGIME AHEAD OF THE APPROACHING WAVE. AFTER THIS
ACTIVITY MOVES EAST, INSOLATION AHEAD OF THE DRYLINE MAY OCCUR
ACROSS THE WEST WHICH COULD MAKE THINGS INTERESTING. THE FLY IN THE
OINTMENT WILL BE WHERE THE OUTFLOW BOUNDARY SETS UP FROM THE
PREVIOUS CONVECTION. THIS BOUNDARY COULD VERY WELL SET UP SOUTH OF
KS WHICH WOULD KEEP THE REAL NASTY WEATHER THERE ALSO. AT ANY RATE,
SUPERCELLS WILL LIKELY DEVELOP NEAR THE BOUNDARY INTERSECTION
AND THEN SOUTH ALONG THE DRYLINE BY AFTERNOON AS UPPER WAVE IS
FORECASTED TO BE NEAR DRYLINE DURING PEAK HEATING. THIS ACTIVITY
WILL LIKELY CONGEAL INTO A SQUALL LINE THAT WILL MARCH ITS WAY EAST
AND NORTHEAST DURING THE EVENING AND OVERNIGHT HOURS ACROSS WESTERN
KS.

DAYS 3-7...

FORECAST CHALLENGES IN THE EXTENDED ARE MAINLY TEMPERATURES AND A
CHANCE FOR THUNDER MONDAY NIGHT AND THURSDAY. AM NOT TO THRILLED
WITH RAINFALL CHANCES THROUGH THIS WHOLE PERIOD ESPECIALLY LATER AS
AN UPPER LEVEL RIDGE SETS UP. COULD HAVE SOME LINGERING THUNDER ON
MONDAY NIGHT WITH GOOD MOISTURE IN BACK OF COLD FRONT ALONG WITH
COLD POOL AND ASSOCIATED UPPER LEVEL LOW TO THE NORTH IN THE EAST OR
NORTHEAST CWA. THEN WITH RETURNING MOISTURE WITH UPSLOPE COULD HAVE
MORE THUNDER ON THURSDAY. OTHERWISE RIDGE THEN BUILDS IN WITH SOME
UPPER LEVEL WARMING. HOWEVER MAY NEED TO WATCH CHANCES FOR MCSS ON
EAST SIDE OF RIDGE DEPENDING WHERE THE EXACT RIDGE LINE SETS UP.
WILL CONTINUE WITH OVERNIGHT LOWS IN THE UPPER 50S WITH HIGHS IN THE
80S WHICH IS PRETTY CLOSE TO NORMAL, MAYBE SLIGHTLY LOWER.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  79  61  83 /  50  50  60   0
GCK  60  79  60  83 /  50  50  60   0
EHA  58  83  59  85 /  50  50  50   0
LBL  59  82  61  86 /  50  50  60   0
HYS  61  79  61  82 /  30  60  60  20
P28  64  82  63  86 /  50  60  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

LACY/06
Hazardous weather outlook, Jun 11, 4:58 AM CDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT SAT JUN 11 2005

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
458 AM CDT (358 AM MDT) SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND TONIGHT.
THESE STORMS WILL CONTAIN HEAVY RAIN AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE WIDESPREAD ON SUNDAY. LOCALLY HEAVY RAINS ARE
POSSIBLE.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED TONIGHT.

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:38 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton69 min
Jun 12, 5:22 PM CDTSevere Thunderstorm WarningDDCKearny54 min
Jun 12, 5:44 PM CDTSevere Thunderstorm WarningDDCStanton46 min
Jun 12, 6:29 PM CDTSevere Thunderstorm WarningDDCStanton47 min
Jun 12, 6:55 PM CDTSevere Thunderstorm WarningDDCGrant65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.